Expectations

Azer thought that the Flagyl was helping, as he was going to the bathroom less, but apparently there was an issue with the pharmacy and he was off of one of his IV antibiotics for a few days. When they restarted it, his symptoms started up again.



They are trying to test his mucus again to see if there is fungus, as it still might be a possibility, but Azer's main Pulmonologist said that the culture from clinic was already tested for everything and it only came back with MSSA. 

Azer talked to his main doctor bluntly today and said that he feels like none of the doctors know what they are treating, and everything is just a guess. He said he was frustrated that he feels better, but that his lung function isn't at his year's best, or even at his baseline. She gave him some options of what could be going on, and that it would take time to figure out what is working and what is not. They agreed that things need to be changed or adjusted one at a time to see what happens. She thinks one of the possibilities is reflux and aspiration. Azer stopped EES a few weeks before starting Trikafta and it could be causing fevers and lung infections. It could still be a virus affecting the lower areas of the lungs, or it could still be some bacteria or fungus. Given that his lung function didn't change with the Albuterol on Wednesday, she doubts that a course of steroids would change anything. 

One of the biggest things that has been worrying is that we all expected his PFTs to be significantly higher after two weeks of antibiotics and Trikafta. The doctor did some looking back at previous tests and noticed the computer changed his expected lung capacity when he turned 16, as it now is basing it's calculations off of the adult stats after his birthday. She did some math and figured that his FEV1 should have been at least a few points higher. She told Azer that it's better to decide if the antibiotics are working based on how he feels rather than be focused on a number.

We also both got off of our chests the expectations doctors and nurses seem to have about Trikafta, including what others experiences with it have been. It seems that most of the doctors we've seen recently don't understand how it works, or what to expect. Obviously, everyone is expected to respond to it differently, but he shouldn't expect his X-rays to look different, and it will not prevent him from having lung infections, nor will it heal his pancreas. She said it is extremely unlikely he would ever have to stop taking enzymes. There has just been a lot of confusion this hospitalization between doctors saying different things, the pharmacy being delayed, and general inconsistency of the staff and schedule. 

So far, Azer decided with the doctor to stop the IV antibiotic that's making his stomach upset, and to change the remaining antibiotic to one that would be easier to manage at home. Aside from the numbers Azer wanted to see, he is feeling better. The doctor said that there is no guarantee that a third week of antibiotics would prevent him from getting sick in a month, but she is leaving it up to him to decide what he wants to do on Monday. 

Comments